MAUDE Adverse Event Report: BRAINLAB AG SPINE & TRAUMA 3D NAVIGATION SOFTWARE (VERSION 1.5); IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC, PRODUCT CODE: OLO

BRAINLAB AG SPINE & TRAUMA 3D NAVIGATION SOFTWARE (VERSION 1.5); IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC, PRODUCT CODE: OLO
Model Number 22268-01C
Medical Device Problem Codes Use of Device Problem (1670); Improper or Incorrect Procedure or Method (2017)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 09/25/2023
Type of Reportable Event Serious Injury
Event or Problem Description
A minimally invasive surgery (on sep 25, 2023) on the lumbar spine for a fusion of vertebrae l3/l4, with intended placement of 4 pedicle screws, was performed with the aid of the display by the brainlab spine&trauma 3d navigation 1.5.1.During the procedure the surgeon: - positioned the patient prone, acquired x-rays to determine incision start point, performed incision and dissection.- attached the navigation reference array on the spinous process of vertebra l1 - acquired an intra-operative ct scan of the patient's region of interest with automatic image registration of the current patient anatomy to the navigation, verified registration accuracy, and accepted the accuracy to proceed.- placed pedicle screws at right l3, right l4, left l3, left l4: determined the entry point using the brainlab pointer, prepared the pedicle (pilot hole) by drilling through the navigated brainlab drill guide, threaded the pilot hole using a navigated non-brainlab tap, and subsequently placed the pedicle screw using a navigated non-brainlab screwdriver.- performed decompression at l3/l4, and placed cages and rods/caps (without aid of navigation).- acquired a verification x-ray to confirm screw placement and detected a deviation of one screw from its intended location (left l4 deviated by approx.2mm medial).According to the hospital/surgeon: - the one screw not placed as intended with navigation (left l4) did not require correction.- the final outcome of the surgery was successful as intended, with all (other) screws placed in their correct final positions as intended.- despite there was a potentially increased risk of harm to a critical structure due to this issue.- there was no actual harm/negative clinical effect to the patient due to this issue, there was no prolonged surgery/anesthesia time.- there were no further medical/surgical remedial actions necessary, done or planned for this patient due to this issue; hospitalization was not prolonged either.
 
Additional Manufacturer Narrative
B2, h1: a risk to the patient's health could not be excluded for these specific circumstances, since a pilot hole was performed and screw placed in the patient's spine in a different position than desired with navigation involved, although according to the hospital: - the one screw not placed as intended with navigation (left l4) did not require correction.- the final outcome of the surgery was successful as intended, with all (other) screws placed in their correct final positions as intended.- despite there was a potentially increased risk of harm to a critical structure due to this issue.- there was no actual harm/negative clinical effect to the patient due to this issue, there was no prolonged surgery/anesthesia time.- there were no further medical/surgical remedial actions necessary, done or planned for this patient due to this issue; hospitalization was not prolonged either.H6: according to the results of the technical investigation and the information provided by the hospital, it can be concluded that the root cause for the reportedly 2mm deviated screw at left l4 is a combination of: - contact with the skin and tissue during pilot hole creation (when using drill guide and tap) at left l4, which would have caused forces on the instruments during their use in such a way that a medial deviation of the pilot hole could occur, and subsequently also of the screw following the slightly deviating pilot hole.- the specific planned screw position at left l4 with proximity of the expected entry point to the facet joint that allows for a deviation of the instrument due to susceptibility of movement during the pilot hole creation and preparation.- potential slackness between the navigated non-brainlab tap and the array that was attached to its rotatable collar, leading to a slight lateral shift of displayed instrument tip versus actual position of the tip on patient anatomy.During hardware checks, a 1-2mm lateral display shift was observed of the non-brainlab tap, that could have contributed to the medial deviation of the pilot hole.Apparently, the resulting deviation of the navigation display was not recognized by the user with the necessary navigation accuracy verification throughout the procedure, while planning and using the navigated instruments to prepare the pilot holes.There is no indication of a systematic error or malfunction of the brainlab device (navigation).Corresponding brainlab measures to minimize this anticipated risk as low as reasonably practicable are already in place.H7: brainlab intends to re-iterate the relevant topics regarding the use of the device to this customer.

Brand Name
SPINE & TRAUMA 3D NAVIGATION SOFTWARE (VERSION 1.5)
Common Device Name
IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC, PRODUCT CODE: OLO
Manufacturer (Section D)
BRAINLAB AG
olof-palme-strasse 9
münchen, 81829
GM  81829
Manufacturer (Section G)
BRAINLAB AG
olof-palme-strasse 9
muenchen, 81829
GM   81829
Manufacturer Contact
andrea miller
olof-palme-strasse 9
muenchen, 81829
GM   81829
MDR Report Key18102771
Report Number8043933-2023-00074
Device Sequence Number17531747
Product Code OLO
UDI-Device Identifier04056481142025
UDI-Public04056481142025
Combination Product (Y/N)N
Initial Reporter StateCT
Initial Reporter CountryUS
PMA/510(K) Number
K212245
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial
Report Date (Section B) 11/09/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number22268-01C
Device Catalogue Number26509D
Was Device Available for Evaluation? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/10/2023
Initial Report FDA Received Date11/09/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured06/01/2022
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown